Could I please get a "1 in ....." example of the odds of getting skin necrosis? Thank you.
How Rare is Skin Necrosis when Using Dermal Fillers?
Botox Price Calculator
What would you like to change?
Enter your info to request custom estimates from three local providers.
These providers will send a more accurate price based on your needs.
Doctor Answers 2
The most feared complication of filler injections is tissue necrosis. This is caused by the interruption of the blood supply to the affected area by direct injury of the vessel perfusing the area around the vessel, or obstruction of the vessel by filler material itself.
Fortunately, it is rare. In patients undergoing collagen injections, it as been in reported in nine of 10,000 patients. . Some areas such as the glabella, are at an increased risk, as has been reported for the injection Zyplast with which 50% of tissue necrosis occurred in the glabella region.
The injector and their patient is in trouble when there is prolonged blanching and possibly pain at the injection site, followed by dusky induration. When the physician suspects this might be happening he/she immediately discontinue the injection, apply heat and message nitroglycerin paste into the area to induce vascular dilatation. Message should be on-going.
There are three areas of particular concern: the glabella, the upper naso-labial fold where the fold hits the nasal alar, and the corners of the mouth. Injections in these areas should be performed slowly and steadily.
In the glabella area, injections should be done slowly and superficially.
It is always prudent to have hyaluronidase on hand in case there is an emergence and hyaluroic acid needs to be resolved.
This advice and preparation is not some pie-in-the-skin possibility. We have had two cases locally by esthetilcian injectors, who were unprepared for the catastrophic event.
Tissue necrosis following filler injections.
Unfortunately this sometimes catestrophic complication is rare but can occur when injecting the area of the central brow (glabella) , around the nose (Nasolabial folds and nose itself) and around the lips. The cause is compression or occlussion of an artery. A detailed knowledge of anatomy is essential when performing injections in these areas and it is why it is important to seek a board certified dermatologist, plastic surgeon or other board certified aesthetic specialist. A new technique utilizing cannulas instead of needles helps to avoid this complication. If you have injections and experience sudden pain or bluish discoloration in the first few hours after injection you should call your physician immediately.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.